Two allergic reactions to the COVID-19 vaccine in the U.K.

0
729

Two National Health Services (NHS) Staff members developed symptoms of “anaphylactoid reaction” after receiving their first dose of COVID-19 Pfizer/BioTech Vaccine in the U.K on Tuesday. An “anaphylactoid reaction” which is defined as the same reaction that produces the same clinical picture with anaphylaxis, but are not IgE mediated, occurs through a direct non-immune mediated release of mediators from mast cells or basophils or as a result of direct complement activation.

A reaction can occur within seconds or minutes of exposure to something that you are allergic too. It can be life threatening as it causes your immune system to release a flood of chemicals that can cause you to go into shock with your blood pressure dropping suddenly and narrowing your airways, hindering the breathing process.

It is reported that both the staff members who suffered the reaction had an extensive history of allergic reactions to the extent that they were required to carry an adrenaline auto injector with them.

Professor Stephen Pools, national medical director for the NHS in England, said; ‘As is common with new vaccines, the MHRA (Medicines and Healthcare products Regulatory Agency) have advised on a precautionary basis that people with a significant history of allergic Reactions do not receive this vaccination after two people with a history of significant allergic reactions responded adversely yesterday.’

“Both are recovering well.”

The MHRA advice states: ‘Any person with a history of significant allergic reaction to a vaccine, medicine or food ( such as previous history of anaphylactoid reaction or those who have been advised to carry an adrenaline auto injector) should not receive the Pfizer/BioNtech vaccine.’

‘Resusitation facilities should be available for all times for all vaccinations. Vaccination should only be carried out in facilities where resuscitation measures are available.’

The NHS in England have stated that all trusts involved with the vaccination program have been informed. Chief Executive of the MHRA, Dr June Raine said that careful plans had been made for “real time vigilance” when monitoring side effects from vaccinations and that any updates to advice for patients would be communicated immediately.”

Leave a reply